Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 215, NWS Tulsa, OK

July 31, 2016Sequoyah County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 31, 2016, 4:23 PM CDT for Sequoyah County, Oklahoma. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2016, 4:23 PM CDT (21:23 UTC)
Expired
Jul 31, 2016, 5:00 PM CDT
In force
37 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sequoyah County, OK

The radar

The Western Arkansas radar (KSRX), 44 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 4:41 PM CDTHAIL 1Sallisaw, OKMOSTLY PEA SIZED HAIL WITH A FEW QUARTER SIZED STONES MIXED IN. RELAYED VIA SOCIAL MEDIA.
Jul 31, 4:45 PM CDTTSTM WND DMGSallisaw, OKLARGE TREE SNAPPED. METAL BUILDING DAMAGED. DAMAGE LOCATED AT SALLISAW CITY PARK AND HIGHWAY 64. RECEIVED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1051 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WUUS54 KTSA 312123
SVRTSA
OKC135-312200-
/O.NEW.KTSA.SV.W.0215.160731T2123Z-160731T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
423 PM CDT SUN JUL 31 2016

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SEQUOYAH COUNTY IN EAST CENTRAL OKLAHOMA...

* UNTIL 500 PM CDT

* AT 423 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SALLISAW...
  MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SALLISAW...                       BRUSHY...
  BRUSHY LAKE STATE PARK...         MC KEY...

THIS INCLUDES INTERSTATE 40 IN OKLAHOMA BETWEEN MILE MARKERS 300 AND
313.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3537 9486 3546 9492 3564 9476 3564 9474
      3544 9456
TIME...MOT...LOC 2123Z 237DEG 16KT 3545 9482 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
009 
WWUS54 KTSA 312138
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
438 PM CDT SUN JUL 31 2016

OKC135-312200-
/O.CON.KTSA.SV.W.0215.000000T0000Z-160731T2200Z/
SEQUOYAH OK-
438 PM CDT SUN JUL 31 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CENTRAL SEQUOYAH COUNTY...

AT 437 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SALLISAW...
MOVING EAST AT 5 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IN OR NEAR THE PATH INCLUDE...
SALLISAW...                       BRUSHY...
MC KEY...                         

THIS INCLUDES INTERSTATE 40 IN OKLAHOMA BETWEEN MILE MARKERS 300 AND
313.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3537 9486 3546 9492 3558 9471 3543 9461
TIME...MOT...LOC 2137Z 253DEG 5KT 3543 9482 

HAIL...0.75IN
WIND...60MPH
 
$$
327 
WWUS54 KTSA 312158
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
458 PM CDT SUN JUL 31 2016

OKC135-312208-
/O.EXP.KTSA.SV.W.0215.000000T0000Z-160731T2200Z/
SEQUOYAH OK-
458 PM CDT SUN JUL 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SEQUOYAH COUNTY WILL
EXPIRE AT 500 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER DIME SIZED
HAIL...50 MPH WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3537 9486 3546 9492 3558 9471 3543 9461
TIME...MOT...LOC 2157Z 237DEG 16KT 3543 9482 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:36 PM CDT, 47 minutes earlier.

Area forecast discussion, Jul 31, 3:36 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
336 PM CDT SUN JUL 31 2016

.DISCUSSION...
Dewpoints have remained higher than expected this afternoon, which
has resulted in the need for a heat advisory for parts of
northeast Oklahoma. Some drying of the low level airmass is
expected over the next couple days, resulting in more marginal
conditions for an advisory, so will hold off on any heat headlines
after this evening.

Ioslated showers and thunderstorms are developing this afternoon.
This activity will dissipate by sunset, but will need a pre-first
period mention to cover the ongoing activity. Isolated diurnal
convection will remain possible just about any day this upcoming
week, especially over the favored terrain areas, but coverage will
be to low to include in the forecast at this time.

The main story over the next week will be the heat. An upper ridge
will remain over the center of the country all week. Low level
thermal progs suggest a slow warming trend over the next few days,
which will be aided by the decreasing dewpoints, followed by near
steady-state temperatures late this week through next weekend. The
GFS has backed off on any frontal intrusions next weekend, and
there is no real reason for the decrease in daytime high
temperatures shown by its MOS guidance other than a trend towards
climatology at the longer time ranges. The more steady-state
ECMWF MOS has the right idea.

Stayed close to guidance temperatures the next couple days.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   78  98  77  99 /  10  10  10  10
FSM   76  98  74  99 /  10  10  10  10
MLC   77  97  75  98 /  10  10  10  10
BVO   75  97  73  98 /  10  10  10  10
FYV   73  93  71  94 /  10  10  10  10
BYV   74  92  72  93 /  10  10  10  10
MKO   75  97  73  98 /  10  10  10  10
MIO   76  95  74  96 /  10  10  10  10
F10   77  97  75  98 /  10  10  10  10
HHW   76  99  74 100 /  10  10  10  10

&&

.TSA Watches/Warnings/Advisories...
OK...Heat Advisory until 7 PM CDT this evening for OKZ054>057-059>062-
     064>067-070>075.

AR...None.

&&

SHORT TERM...10
LONG TERM....05

PLATE
Hazardous weather outlook, Jul 31, 12:47 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1247 PM CDT SUN JUL 31 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1247 PM CDT SUN JUL 31 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...LATE AFTERNOON.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONOGING.

DISCUSSION...
TEMPERATURES ARE EXPECTED TO TOP OUT IN THE 90S ACROSS MUCH OF
EASTERN OKLAHOMA AND WESTERN ARKANSAS THIS AFTERNOON WITH HEAT
INDEX VALUES RUNNING FROM THE UPPER 90S TO AROUND 104. THERE MAY
BE A FEW LOCATIONS THAT EVEN TOP OUT WITH A HEAT INDEX OF 105 TO 109 DEGREES.

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
LATE THIS AFTERNOON WITH THE BEST CHANCES ACROSS SOUTHEAST OKLAHOMA
INTO WESTERN ARKANSAS. THESE STORMS COULD BECOME STRONG TO MARGINALLY
SEVERE WITH WIND GUSTS AND LOCALLY HEAVY RAIN THE CONCERN.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY THROUGH SATURDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
HOT AND HUMID CONDITIONS WILL INTENSIFY AND PREVAIL THROUGH
THE UPCOMING WEEK.  AFTERNOON HEAT INDEX VALUES AROUND 105
DEGREES WILL BE COMMON THROUGHOUT THE WEEK.  ANY THUNDERSTORM
CHANCES WILL REMAIN VERY LOW...AND PRIMARILY CONFINED TO THE
HIGHER TERRAIN OF FAR SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 31, 3:47 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
347 PM CDT SUN JUL 31 2016

OKZ072-312115-
SEQUOYAH OK-
347 PM CDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEQUOYAH COUNTY UNTIL 415
PM CDT...

AT 347 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF SALLISAW...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
SALLISAW...                       GANS...
BRUSHY LAKE STATE PARK...         MC KEY...

THIS INCLUDES INTERSTATE 40 IN OKLAHOMA BETWEEN MILE MARKERS 299 AND
313.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3537 9466 3535 9483 3536 9483 3537 9485
      3536 9486 3535 9489 3537 9490 3538 9489
      3540 9490 3540 9492 3545 9495 3558 9478
TIME...MOT...LOC 2047Z 250DEG 10KT 3544 9483
Special weather statement, Jul 31, 4:14 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
414 PM CDT SUN JUL 31 2016

OKZ069-072-312145-
ADAIR OK-SEQUOYAH OK-
414 PM CDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SEQUOYAH AND SOUTHERN
ADAIR COUNTIES UNTIL 445 PM CDT...

AT 413 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SALLISAW...
MOVING NORTHEAST AT 15 MPH. A SECOND STRENGTHENING THUNDERSTORM WAS
LOCATED EAST OF BUNCH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
SALLISAW...                       MARBLE CITY...
BRUSHY...                         BUNCH...
BRUSHY LAKE STATE PARK...         MC KEY...

THIS INCLUDES INTERSTATE 40 IN OKLAHOMA BETWEEN MILE MARKERS 298 AND
312.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3535 9478 3545 9496 3564 9484 3564 9481
      3569 9481 3580 9474 3566 9448 3565 9448
TIME...MOT...LOC 2113Z 213DEG 14KT 3547 9482
Special weather statement, Jul 31, 4:18 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
418 PM CDT SUN JUL 31 2016

OKZ066-071-312145-
MCINTOSH OK-OKMULGEE OK-
418 PM CDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OKMULGEE AND
NORTHWESTERN MCINTOSH COUNTIES UNTIL 445 PM CDT...

AT 418 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HENRYETTA...
MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
HENRYETTA...                      MORRIS...
DEWAR...                          SCHULTER...
GRAYSON...                        HOFFMAN...
STIDHAM...                        LAKE EUFAULA STATE PARK...
HITCHITA...                       PIERCE...

THIS INCLUDES INTERSTATE 40 IN OKLAHOMA BETWEEN MILE MARKERS 233 AND
257.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3553 9597 3564 9580 3540 9558 3527 9596
      3530 9598 3538 9598 3538 9604 3544 9609
      3545 9608
TIME...MOT...LOC 2118Z 238DEG 16KT 3541 9596

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:50 PM CDTHeat AdvisoryTSACraig, Creek, Haskell, Latimer, McIntosh, Mayes and 10 more5 hr
Jul 31, 3:47 PM CDTSpecial Weather StatementTSASequoyah28 min
Jul 31, 4:14 PM CDTSpecial Weather StatementTSASequoyah31 min
Jul 31, 4:18 PM CDTSpecial Weather StatementTSAMcIntosh27 min
Jul 31, 4:50 PM CDTAreal Flood AdvisoryTSASequoyah115 min
Jul 31, 4:57 PM CDTSpecial Weather StatementTSASequoyah48 min
Jul 31, 5:40 PM CDTSpecial Weather StatementTSASequoyah35 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.